Nebraska, 2024

Tornado and Hail in Nebraska, May 20 to 21, 2024

May 20 to 21, 2024 · NWS GID · 17 events in 10 counties and zones

A couple rounds of thunderstorms brings severe hail and wind to portions of south central Nebraska during the evening of May 20th and into the early morning hours of May 21st. The first round of thunderstorms developed between 6-7PM CDT along a retreating warm front that stretched W-E along roughly the I-80 corridor between Grand Island and York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple rounds of thunderstorms brings severe hail and wind to portions of south central Nebraska during the evening of May 20th and into the early morning hours of May 21st. The first round of thunderstorms developed between 6-7PM CDT along a retreating warm front that stretched W-E along roughly the I-80 corridor between Grand Island and York. This activity consisted of several semi-discrete supercells with primarily a severe hail threat of 1 to 2 inches in diameter. The greatest concentration of severe hail occurred in Hall County from Wood River to Grand Island. The severe threat with this initial round waned with loss of daytime heating between 8-9PM CDT.

A second round of severe weather, consisting of scattered to widespread convection along the existing W to E warm front, as well as an advancing N-S outflow from the west affected the area after midnight. Severe weather reports were generally limited to low-end severe wind (i.e. measured wind gusts 55-60 MPH), and somewhat hit and miss. The exception to this was along the Hwy 81 corridor in Fillmore and Polk Counties were wind gusts of 65-75 MPH were measured on a couple of mesonet stations. Also, a small (only 75 yds wide), weak tornado (EF-0) was surveyed in extreme NE Polk County where tree, power pole, and pivot damage was noted. The severe threat with this second round shifted east of the GID CWA by around 5AM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 20, 4:07 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • BY FAR the main issue is the likelihood for at least a few (if not several?) severe storms this evening and overnight, followed by one final round of strong to potentially severe storms mainly during the first half of Tuesday daytime (particularly 9 AM-1 PM time frame). Large hail, damaging wind the main hazards, but a tornado or two is not out of the question especially if any isolated supercells can get established near/after sunset.
  • Although not as big of a concern overall compared to severe storm hazards noted above, there is at least "some" concern for rainfall being abundant enough/heavy enough in narrow corridors to promote localized flooding/flash flooding tonight into Tues daytime, and a Flash Flood Watch has been issued for most of our Nebraska coverage area (CWA). Please see separate HYDROLOGY section below for more details.
  • Once any strong/possible severe storms vacate our CWA to the east late Tues AM-early afternoon, we'll have a fairly quiet and mostly dry 48+ hours (especially Wed) with little to no severe storm threat.
  • From especially Thursday night onward, our forecast is again "littered" with various/intermittent chances for rain/thunderstorms, as a very active upper air pattern continues. At least for now, there are no "obvious" severe storm threats during this time (and we are not outlooked by SPC), but early signs do point to at least a marginal severe environment returning already Thurs evening and/or overnight.
  • Temp-wise: Nothing unusual at all for late-May, with highs on most days between the upper 60s to around 80, and lows on most nights mainly 40s-50s.
Area forecast discussion, May 20, 4:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
507 PM CDT Mon May 20 2024

.KEY MESSAGES...

- BY FAR the main issue is the likelihood for at least a few (if
  not several?) severe storms this evening and overnight,
  followed by one final round of strong to potentially severe
  storms mainly during the first half of Tuesday daytime
  (particularly 9 AM-1 PM time frame). Large hail, damaging wind
  the main hazards, but a tornado or two is not out of the
  question especially if any isolated supercells can get
  established near/after sunset.

- Although not as big of a concern overall compared to severe
  storm hazards noted above, there is at least "some" concern
  for rainfall being abundant enough/heavy enough in narrow
  corridors to promote localized flooding/flash flooding tonight
  into Tues daytime, and a Flash Flood Watch has been issued
  for most of our Nebraska coverage area (CWA). Please see
  separate HYDROLOGY section below for more details.

- Once any strong/possible severe storms vacate our CWA to the
  east late Tues AM-early afternoon, we'll have a fairly quiet
  and mostly dry 48+ hours (especially Wed) with little to no
  severe storm threat.

- From especially Thursday night onward, our forecast is again
  "littered" with various/intermittent chances for
  rain/thunderstorms, as a very active upper air pattern
  continues. At least for now, there are no "obvious" severe
  storm threats during this time (and we are not outlooked by
  SPC), but early signs do point to at least a marginal severe
  environment returning already Thurs evening and/or overnight.

- Temp-wise: Nothing unusual at all for late-May, with highs on
  most days between the upper 60s to around 80, and lows on most
  nights mainly 40s-50s.

&&

.DISCUSSION...
Issued at 507 PM CDT Mon May 20 2024

-- 7-DAY FORECAST OVERVIEW/HIGHLIGHTS (heavily focused on these
 first 24 hours):

- CURRENT/RECENT WEATHER SCENE AS OF 430 PM:
As expected, the vast majority of our CWA (save for some limited
shower activity mainly over Webster County this morning) has
remained dry and storm-free today thus far. Under what has
become partly to mostly cloudy skies, high temps have or soon
will top out in the 74-82 range most areas (coolest north/west
and warmest south/east. In the mid-upper levels, the main
player(s) tonight will be a series of subtle waves embedded in
west-southwesterly flow aloft, downstream from the main wave
still out over the Desert Southwest that will track directly
overhead the first half of the day Tuesday and take any severe
storm/flooding out with it. At the surface, nearly our entire
CWA currently resides just north of a developing/somewhat
diffuse warm front stretched across northern KS, with breezes
most areas currently out of the east-northeast 5-15 MPH. Surface
dewpoints are seasonably-moist...mainly low-mid 60s.

- THIS EVENING-OVERNIGHT:
Most of our CWA should remain storm-free until around 7 PM.
However, after that, and especially after 9-10 PM, all bets are
off as scattered to numerous/widespread thunderstorms are
expected to blossom over mainly our Nebraska CWA (along and
north of the warm front) as weak upper forcing arrives from the
southwest, and the low level jet (evident at 850 millibars)
begins to ramp up. Closely leaning on higher-res models such as
HRRR, a series of individual storms (possibly supercellular)
along with clusters and perhaps broken, mainly west east
oriented lines of convection will traverse our area overnight,
with a sharp south edge likely somewhere between Highway 6 and
the KS border (very little activity expected in KS). The later
storms form, there is some question as to how truly surface-
based they might be, but at the very least the environment is
primed for a large hail and/or damaging wind threat, given
mixed-layer CAPE at least 1500-2500 J/kg and deep layer shear
40-50 KT. This is a somewhat concerning environment as it is,
and if any storms are able to remain at least semi-
discrete/supercellular and tap into increasing low-level shear
mainly near/after sunset, then at least a brief/transient
tornado threat could be on the table as well, not to mention
some hydro concerns (see separate section below).

- TUESDAY DAYTIME:
Following what could be a relative lull in activity around
sunrise, the main upper wave and associated surface cold front
will cross overhead by late-morning/early afternoon. As this
occurs, one final round of more north-south oriented strong to
severe storms is expected to cross much of our mainly Nebraska
CWA from west to east between 9 AM-1 PM, perhaps offering up
more potential for large hail/damaging winds and localized
flooding. Once this activity clears, our severe storm and
flooding threat should end, as the severe threat focuses farther
east of our CWA through the afternoon and evening. Behind the
front, it will be very breezy/somewhat windy on Tuesday, with
northwest winds sustained 15-25 MPH/gusts 25-35 MPH. High temps
will depend on "exact" frontal timing, cloud cover etc. but we
are calling for roughly a 15-degree gradient from mid 60s far
north/west to upper 70s far southeast.

- TUESDAY EVENING-OVERNIGHT:
Most areas will likely remain dry, but isolated to scattered
showers and maybe a few WEAK storms could affect some counties
mainly south of I-80 into KS through the night. Winds will die
down, and this will be one of the cooler nights coming up with
lows mainly 44-51 most places.

- WED DAYTIME-THURS DAYTIME:
This is mainly a DRY/storm-free period in between upper
disturbances. High temps low-mid 70s Wed and upper 70s-low 80s
Thurs as south winds increase.

- THURS NIGHT-SATURDAY:
Intermittent shower/thunderstorm chances return as various upper
waves move through again. We'll have to watch Thursday
evening/overnight for MAYBE our next, at least limited severe
storm chance.

-SUNDAY-MONDAY (Memorial Day):
The parade of low-confidence rain chances/PoPs continue as both
the ECMWF/GFS bring another disturbance somewhere across the
Northern/Central Plains. Although still several days out, at
least an early glance suggests instability levels fairly muted
by late-May standards and thus a lower severe threat.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 20 2024

Chances for -SHRA tonight and TAF sites could see some TSRA
also. The models keep moving TSRA farther north, but still not
far enough for me to drop VCTS from TAFS. Currently the HRRR has
most activity just north of I-80, with the TAF sites just on
the edge. Severe storms tonight could produce very gusty winds
and large hail. Another round of VCTS will be possible late
morning near the end of the TAF period as a cold front will be
moving through the region. I dropped vis and ceilings as stratus
ceilings look to move in from the NE which could give us some
upslope BR also. Once the cold front moves through ceilings
should improve along with visibility.

&&

.HYDROLOGY...
Issued at 507 PM CDT Mon May 20 2024

-- Various comments regarding the Flood Watch valid officially
  valid through 1 PM Tuesday for most of our Nebraska CWA
  along/north of Highway 6:

- This should be considered a "lower to medium confidence"
  Watch situation, as to be perfectly honest the MAJORITY of the
  Watch area will probably receive no more than 1-2" of rain
  and experience little (if any flooding).

- However, due to the POTENTIAL for one or two west-east
  oriented corridors that could see "training" of storms with
  localized higher amounts perhaps as 3-5", felt it was best to
  proactively issue a Watch...in coordination with neighboring
  WFOs to both the west/east. Fortunately, most places have
  received only around 1" or less of rain in the last week, so
  our ground is not overly-saturated and should be able to
  absorb some rain fairly readily.

- Please note that the last few HRRR runs (especially since
  18Z), have already started to cast a touch of doubt on the
  placement of this watch, suggesting that the heaviest rain
  could perhaps target counties mainly between I-80 and the KS
  border (instead of counties mainly along/north of Highway 6),
  so the current Watch configuration should not be considered
  "set in stone".

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Tuesday afternoon for NEZ039>041-046>049-
     060>064-072>074.
KS...None.

&&

DISCUSSION...Pfannkuch
AVIATION...Beda
HYDROLOGY...Pfannkuch
Hazardous weather outlook, May 20, 3:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
412 PM CDT Mon May 20 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
412 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Starting mainly after 7 PM, and then lasting well into the
overnight and early Tuesday morning hours, thunderstorm chances
will be on the increase, with the greatest likelihood and coverage
of storms focused within Nebraska counties, and lower chances in
north central Kansas. Some of these storms will develop directly
over our area, while others roll in from the west, either in the
form of intense, individual storms or perhaps as a larger-scale
line or complex.

Some storms this evening and overnight will likely be severe, and
most of the area is under at least a Slight Risk for severe
storms, with several Nebraska counties west of Highway 281
assigned a more concerning Enhanced Risk. The primary threats
with any severe storms will be damaging winds up to around
70 MPH, and large hail up to around golf ball size. However, there
could also be a low chance for tornado development, particularly
with any individual supercell storms.

In addition, much of especially our Nebraska coverage area will
likely receive widespread rainfall between 1 and 3 inches
overnight, with localized higher amounts possible in narrow
swaths, although it is not yet clear exactly where these might be.
A Flood Watch has been issued for most Nebraska counties along and
north of Highway 6 where the heaviest rain appears most favored,
but some counties just south of the Watch area could also see at
least localized heavy rain and possible flooding or flash
flooding. Please refer to the Watch statement for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday daytime, mainly between 9 AM and and 1 PM, one final
round of strong to potentially severe thunderstorms could sweep
across parts of the area from west to east, again favoring
Nebraska counties more so than Kansas. Most of our area is under a
Marginal to Slight Risk for severe storms, with the higher concern
focused mainly along and east of Highway 281. The main hazards with
any severe storms would be hail up to around the size of ping
pong balls, and damaging winds up to around 60 MPH...in addition
to the continued chance for more heavy rain and localized
flooding...and the Flood Watch for much of our Nebraska area
remains in effect until 1 PM. After 1 PM, any risk for severe
storms and heavy rain will have departed east of our area.

Between late Wednesday night and Sunday, there are various,
intermittent chances for thunderstorms in the forecast. Severe
storms are not currently expected with most of these chances, but
early indications suggest that Thursday evening or overnight could
bear watching for a possible, limited threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
or potential flooding this evening and overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 20, 5:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT Mon May 20 2024

NEZ061-062-074-075-202345-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
612 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ADAMS...
NORTHEASTERN KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHERN HALL
COUNTIES THROUGH 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelton, or 18 miles northwest of Hastings, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wood River around 620 PM CDT.

This includes Interstate 80 between mile markers 288 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4065 9879 4083 9886 4096 9843 4070 9833
TIME...MOT...LOC 2311Z 245DEG 21KT 4074 9870

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, May 20, 5:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
613 PM CDT Mon May 20 2024

NEZ048-062-063-202345-
Merrick NE-Hamilton NE-Hall NE-
613 PM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HAMILTON...
SOUTHWESTERN MERRICK AND NORTHEASTERN HALL COUNTIES THROUGH 645 PM
CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Island, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Chapman around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4089 9843 4101 9846 4105 9834 4105 9829
      4106 9829 4111 9814 4088 9801
TIME...MOT...LOC 2313Z 245DEG 19KT 4095 9832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, May 20, 5:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
644 PM CDT Mon May 20 2024

NEZ049-064-210015-
York NE-Polk NE-
644 PM CDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN YORK AND SOUTHERN POLK
COUNTIES THROUGH 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bradshaw to near Gresham.
Movement was north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Polk, Benedict, and Gresham around 650 PM CDT.
  Stromsburg around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and east central Nebraska.

&&

LAT...LON 4091 9783 4117 9783 4123 9737 4092 9737
TIME...MOT...LOC 2343Z 195DEG 20KT 4097 9776 4099 9743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hamilton

When
May 20, 6:00 PM CST
Where
Hamilton County, 4.18 mi NE of Phillips
Measured
1.25 in hail
Reported by
Public
Coordinates
40.940, -98.160

Hail, Hall

When
May 20, 6:10 PM CST to 6:20 PM CST
Where
Hall County, Wood River
Measured
2 in hail
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
40.820, -98.600

Hail up to two inches in diameter was reported in and around Wood River. Shredded trees were reported in town, along with dented cars, broken windows, and damaged shingles.

Hail, Hall

When
May 20, 6:16 PM CST
Where
Hall County, 1.25 mi WSW of Wood River
Measured
1.25 in hail
Reported by
Public
Coordinates
40.810, -98.620

Hail, Hall

When
May 20, 6:25 PM CST
Where
Hall County, 1.57 mi W of Alda
Measured
1 in hail
Reported by
Social Media
Coordinates
40.870, -98.500

Hail, Hamilton

When
May 20, 6:33 PM CST
Where
Hamilton County, 0.87 mi NW of Marquette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -98.010

Hail, Hall

When
May 20, 6:50 PM CST to 7:15 PM CST
Where
Hall County, Grand Is
Measured
2 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Hail up to two inches in diameter was reported across Grand Island.

Hail, Buffalo

When
May 20, 6:56 PM CST to 7:01 PM CST
Where
Buffalo County, 1 mi SSW of Elm Creek to Elm Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.707, -99.377

Thunderstorm Wind, Gosper

When
May 21, 1:44 AM CST
Where
Gosper County, 8.55 mi SSW of Elwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.480, -99.890

Wind gusts estimated to be near 60 MPH resulted in a few downed tree limbs up to 3 inches in diameter.

Thunderstorm Wind, Harlan

When
May 21, 2:21 AM CST
Where
Harlan County, 3.8 mi NNW of Alma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -99.380

A wind gust of 58 MPH was measured by a mesonet station located three miles north-northwest of Alma.

Thunderstorm Wind, Hall

When
May 21, 3:07 AM CST
Where
Hall County, 0.52 mi E of (Gri)grand Is Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.310

A wind gust of 59 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Greeley

When
May 21, 3:13 AM CST
Where
Greeley County, 6.74 mi NNE of Wolbach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.490, -98.350

A wind gust of 64 MPH was measured by a mesonet station located seven miles north-northeast of Wolbach.

Thunderstorm Wind, Nance

When
May 21, 3:29 AM CST
Where
Nance County, 0.86 mi SE of Fullerton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.360, -97.970

Wind gusts estimated to be near 60 MPH resulted in some minor tree damage in Fullerton.

Thunderstorm Wind, Nance

When
May 21, 3:38 AM CST
Where
Nance County, 8.73 mi WNW of Genoa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.490, -97.890

A wind gust of 65 MPH was measured by a mesonet station located nine miles west-northwest of Genoa.

Thunderstorm Wind, Polk

When
May 21, 3:54 AM CST
Where
Polk County, 3.79 mi SW of Shelby
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.160, -97.480

A wind gust of 74 MPH was measured by a mesonet station located four miles east-southeast of Osceola.

Tornado, Polk

When
May 21, 3:54 AM CST to 3:58 AM CST
Where
Polk County, 7.44 mi NNW of Shelby to 8.86 mi N of Shelby
Rating
EF0
Path length
4.12 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.303, -97.472

A brief EF0 rated tornado skirted its way across northern Polk County in the early morning hours of May 21st. The tornado damaged trees, downed power lines and poles, and overturned several irrigation pivots. The peak wind was estimated to be 80 MPH.

Thunderstorm Wind, Fillmore

When
May 21, 3:56 AM CST
Where
Fillmore County, 3.22 mi WSW of Fairmont
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -97.630

A wind gust of 66 MPH was measured by a mesonet station located three miles west-southwest of Fairmont.

Hail, York

When
May 21, 10:16 AM CST to 10:20 AM CST
Where
York County, 1.25 mi WSW of Mc Cool Jct
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.740, -97.600

Hail up the size of half dollars fell for a few minutes in McCool Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180010, 1180016, 1180019, 1180015, 1180011, 1180020, 1180012, 1180027, 1180035, 1180037, 1180038, 1180040, 1180042, 1180043, 1180052, 1180044, 1180045.